Maryland, 2014

Flash Flooding and Flooding in Maryland, August 12 to 13, 2014

August 12 to 13, 2014 · NWS LWX · 31 events in 7 counties and zones

High pressure resided across the east coast while a warm front was located across the Carolinas. Moist air continued to move into the Mid Atlantic as showers intensified ahead of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure resided across the east coast while a warm front was located across the Carolinas. Moist air continued to move into the Mid Atlantic as showers intensified ahead of the warm front. Heavy rain produced flooding in parts of the Washington DC and Baltimore Metro Areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 8:50 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 12, 8:50 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT TUE AUG 12 2014

.SYNOPSIS...
LOW PRESSURE IS CENTERED OVER OHIO WITH A WARM FRONT EXTENDING
INTO THE CAROLINAS AND A COLD FRONT STRETCHING TO WEST TENNESSEE.
THE COLD FRONT WILL CROSS THE AREA EARLY WEDNESDAY MORNING. HIGH
PRESSURE WILL RETURN FOR THE SECOND HALF OF THE WEEK AND INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SYNOPTIC PTTN HAS CHGD LTL SINCE ELY THIS MRNG. HIGH PRESSURE
REMAINED OFF THE NEW ENGLAND/MID ATLC COASTS THIS MRNG...ALLOWING
A MOIST SOUTHEAST FLOW ACROSS THE CWA. MEANWHILE...FRONTAL
BOUNDARY OVER THE CAROLINAS WAS SNAKING ITS WAY BACK UP THE
APPALACHIANS AND INTO LOW PRESSURE OVER THE LOWER GREAT LAKES.

TO THE NORTH OF THIS BOUNDARY...ISENTROPIC LIFT/OVERRUNNING MOISTURE
WAS PRODUCING WAVES OF SHOWERS ACROSS THE REGION AS SHOWN BY
REGIONAL MOSAIC RADAR. A MORE SOLID ROUND OF SHRA ACRS CWFA ATTM
WITHIN A CONVEYOR OF HIGH PRECIPITABLE WATER/HIGH THETA-E AIR.

AFTER MRNG SHRA EXITS...AIR WILL HV AN OPPORTUNITY TO WARM...AND
PERHAPS ERODE SOME OF THE LLVL CLDS. THAT WL ASSIST IN PERMITTING
WARM FRONT TO LIFT NORTH TODAY /AS PROGGED/ AS WINDS IN THE
BOUNDARY LAYER BECOME SOUTH AND INCREASE. BASED ON LTST GDNC...AM
HAVING SOME DOUBTS AS TO HOW QUICKLY THAT CAN TRANSPIRE.

EVENTUALLY...TRIPLE POINT WILL RESIDE OVER OR NEAR THE CWA.
DYNAMICS ARE NOT BAD FOR THIS TIME OF THE YEAR. THEREFORE...SHRA
SHUD RDVLP LATER TDA. SOME OF THESE SHRA SHUD MATURE INTO
THUNDERSTORMS...PARTICULARLY NEAR/SOUTH OF THE WARM FRONT WITH
THE BETTER CHANCE FOR INSTABILITY. EVEN IF INSTABILITY REMAINS
WEAK/MARGINAL...INCREASING SHEAR MAY BE ABLE TO NEGATE THIS
LIMITATION AND SUPPORT SOME STRUCTURE/ORGANIZATION TO
THUNDERSTORMS ACROSS THE CWA.

THE QUICKER MET ISSUES PROGRESS TDA...THE GREATER THE RISK FOR SVR
WX WL BE. PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS...HOWEVER
ISOLATED TORNADOES MAY ALSO BE POSSIBLE PARTICULARLY WHERE SHEAR
CAN BE ENHANCED NEAR BOUNDARIES. MOST LIKELY TIME FOR SEVERE
APPEARS TO BE LATE AFTERNOON THROUGH EVENING.

HIGH PW/S MAY ALSO PROMOTE HEAVY RAINFALL. FFG IS RATHER HIGH FOR
MOST AREAS SO WIDESPREAD FLASH FLOODING IS NOT EXPECTED BUT THERE
MAY BE LOCALIZED WATER ISSUES IN AREAS THAT RECEIVE REPETITIVE HEAVY
RAINFALL.

BOTH GFS AND NAM SUGGEST A WAVE OF LOW PRESSURE ALONG THE FRONT THIS
EVENING...WHICH WOULD TEND TO SLOW DOWN ITS EASTWARD PROGRESS. THUS
CONVECTION MAY CONTINUE WELL INTO THE EVENING. BUT EVENTUALLY THE
COLD FRONT WILL MOVE THROUGH AND WEST/NORTHWEST WINDS BEHIND THE
FRONT WILL PROMOTE DRYING AND A DECREASING TREND IN POPS OVERNIGHT.

FCST TEMPS MATCH UP WELL W/ LAMP...AND NO CHGS ANTICIPATED. TODAY/S
MAXIMA WERE DERIVED FROM A BLEND OF BIAS CORRECTED SREFS/ADJMAV...
FAVORING BELOW NORMAL UNDER CLOUDS/FREQUENT SHOWERS AND SOUTHEAST
FLOW. ADJMET HAS PERFORMED VERY WELL LATELY AND WAS USED FOR
MINIMA.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
CWA WILL BE POST-FRONTAL WEDNESDAY...BUT UPPER TROUGH AXIS STILL HAS
TO PASS THROUGH. THIS COMBINED WITH COOLER AIR ALOFT WILL RESULT IN
SOME CLOUDS BUT CWA SHOULD BE DRY SAVE FOR A FEW SHOWERS ACROSS THE
POTOMAC HIGHLANDS...MAINLY THE WESTERNS SLOPES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WE HV A VERY COMPLEX NEXT 36 HRS IN THE MID ATLC...BUT AFTR THAT
THINGS SHOULD BE CALMING DOWN NICELY. THE CD FNT SHOLD BE WELL E
OF THE AREA WED NGT. A PRES GRAD COULD PERSIST WED NGT KEEPING IT
BRZY...OR DECOUPLING COULD OCCUR AND WINDS GO LGT. OUTSIDE OF THE
CITIES/ALONG THE BAY LOWS WL BE IN THE 50S WED NGT.

NO PROBS FORESEEN THU/FRI OR INTO THE WKND. HIGH PRES OVR THE
AREA. XPCT TO SEE A GRADUAL WARMUP: L80S TO END THE WORKWK THEN
CLIMBING INTO THE MU80S SUN.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
ROUND OF SHRA W/ MDT-BRIEF HVY RA CROSSING METROS ATTM. MADE SOME
ADJUSTMENTS FOR BRIEF IFR.

AFTER A RELATIVE LULL...THUNDERSTORMS THEN ARE POSSIBLE THIS
AFTERNOON/EARLY EVENING AND ADDRESSED WITH VCTS IN THE TAFS. FRONT
WILL MOVE THROUGH OVERNIGHT WITH A WIND SHIFT TO WEST/NORTHWEST.
THIS SHOULD PRECLUDE FOG FORMATION OVERNIGHT. VFR EXPECTED
WEDNESDAY.

VFR CONDS XPCTD WED NGT STRAIGHT THRU TO THE WKND.

&&

.MARINE...
SE FLOW BCMG SLY TDA. HV NMRS SITES AT OR NEAR SCA CRIT ATTM...AND
WNDS PROGGED TO INCR. SCA IN EFFECT ALL WATERS REST OF TDA.

DVLPG THUNDERSTORMS LATER THIS AFTERNOON/EVENING COULD ALSO PRODUCE
STRONG GUSTY WINDS. ANTICIPATE SOME SPECIAL MARINE WRNGS MAY NEED
TO BE ISSUED.

COLD FRONT MOVES THROUGH OVERNIGHT. NOT SURE HOW STRONG THE NW
PUSH IS BEHIND THE FRONT FOR WEDNESDAY. CAN/T RULE OUT A SCA
BECOMING NECESSARY BUT CONFIDENCE TOO LOW ATTM.

IN THE XTND PD...PRIMARILY A CALM PD ON THE WATERS. IT IS PSBLTHAT
SCA LVL GUSTS MAY CONT ON THE BAY...BUT THU AND FRI LOOKING LK
GOOD DAYS TO BE ON THE WATERS. AS OF NOW THIS TREND IS XPCTD TO
CONT INTO THE WKND.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES REMAIN AROUND 1 FT AS OF 8AM. WITH SOUTHEAST FLOW THIS
MORNING...THEN SOUTHERLY FLOW THIS AFTERNOON ANOMALIES MAY
INCREASE TODAY. SO EVEN THOUGH THE PM TIDE IS A LITTLE LOWER
ASTRONOMICALLY...SUSPECT THE RESULTS WILL BE ABOUT THE SAME. IN
ADDITION...CBOFS WATER LEVEL ANIMATION SUGGESTS WATER WILL PILE
AROUND THE MOUTH OF THE SUSQUEHANNA AS WELL...SO HAVRE DE GRACE
SHOULD SEE SOME IMPACTS BY TONIGHT. WITH THIS IN MIND...HAVE
EXTENDED ADVY TO INCLUDE THE AFTN/EVE TIDE CYCLE. PRINCE GEORGES
CNTY HAS BEEN ADDED BASED ON SURVEY WORK. ANY INUNDATION WOULD BE
HIGHLY LOCALIZED NUSAINCE/MINOR.

BLOWOUT NWLY WINDS WILL BE ARRIVING AT THE SAME TIME AS THE AM
TIDE CYCLE. IT WILL BE A CLOSE CALL. AT THIS POINT...CANNOT RULE
OUT A FEW SITES BEING AFFECTED ONE MORE TIME ELY WED MORNING...
MAINLY ANNAPOLIS SOUTH.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MDZ007-011-
     013.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ014-
     017-018.
VA...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ532>534-
     537-540>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539.

&&

SYNOPSIS...
NEAR TERM...HTS/BPP
SHORT TERM...BPP
LONG TERM...WOODY!
AVIATION...HTS/BPP/WOODY!
MARINE...HTS/BPP/WOODY!
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Aug 12, 7:40 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 AM EDT TUE AUG 12 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
840 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING MAY
PRODUCE DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY AND ALONG THE UPPER TIDAL POTOMAC RIVER
THROUGH THE HIGH TIDE CYCLE THIS AFTERNOON AND EVENING. TIDAL
FLOODING MAY LINGER INTO PREDAWN WEDNESDAY MORNING FOR SAINT
MARYS...CALVERT...AND ANNE ARUNDEL COUNTIES.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER TODAY. THE SMALL CRAFT
ADVISORY CONTINUES OVER A PORTION OF THE WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER A PORTION OF THE
WATERS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
840 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY PRODUCE
DAMAGING WIND GUSTS AND LOCALIZED FLASH FLOODING. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HTS

The radar

The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

27 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 12, 10:34 AM EST to 1:45 PM EST
Where
Montgomery County, 0.4 mi ENE of Kensington Estates to 0.77 mi W of Georgetown Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.033, -77.064

Cedar Lane was closed between Beach Drive and Maryland 355 Due to high water.

Flash Flood, Montgomery

When
August 12, 10:41 AM EST to 1:45 PM EST
Where
Montgomery County, 1.36 mi N of Takoma Park to 1.39 mi N of Takoma Park
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.990, -77.001

Sligo Creek overflowed its banks. A portion of Sligo Creek Parkway was closed. A water rescue had to be performed near the intersection of Sligo Creek Parkway and Kennebec Avenue. Sligo Creek went above flood stage at 11:41 AM EDT and peaked at 6.34 feet at 12:05 PM EDT and below at 12:22 PM EDT. It went above flood stage again at 12:55 PM EDT and peaked at 6.58 feet at 1:25 PM EDT and below at 1:55 PM EDT.

Flash Flood, Montgomery

When
August 12, 10:43 AM EST
Where
Montgomery County, 0.71 mi N of Carderock Spgs to 0.77 mi NNW of Carderock Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.010, -77.171

There was a swift water rescue on Bradley Blvd and Mercy Hollow Lane.

Flash Flood, Montgomery

When
August 12, 11:34 AM EST to 3:45 PM EST
Where
Montgomery County, 0.72 mi S of Parkwood to 0.74 mi S of Parkwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.010, -77.078

Maryland route 185 was flooded and closed at the Rock Creek crossing near Beach Drive.

Flash Flood, Prince George'S

When
August 12, 11:45 AM EST to 5:45 PM EST
Where
Prince George'S County, 0.36 mi ESE of Laurel to 0.18 mi SE of Laurel
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.097, -76.844

There was water up to the headlights of cars off Bowie Road east of Route 1. The road was closed.

Flash Flood, Montgomery

When
August 12, 12:08 PM EST to 3:45 PM EST
Where
Montgomery County, 0.77 mi WSW of Georgetown Jct to 0.88 mi SW of Georgetown Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.994, -77.062

There was a water rescue on the 3100 Block of East-West Highway.

Flash Flood, Baltimore

When
August 12, 12:10 PM EST to 5:45 PM EST
Where
Baltimore County, 0.76 mi SE of Halethorpe to 0.56 mi NE of Relay
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.243, -76.689

The east branch Herbert Run exceeded its flood stage of 7 feet. The stream was out of its banks and covering yards near the stream. It went above flood stage at 1:10 PM EDT and peaked at 9.08 feet at 1:45 PM EDT.

Flash Flood, Anne Arundel

When
August 12, 12:15 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.19 mi SSW of Point Pleasant to 0.98 mi SSW of Margate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.178, -76.582

Dorsey Road was flooded and closed at Sawmill Creek between Central Avenue and Route 648.

Flash Flood, Anne Arundel

When
August 12, 12:15 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.62 mi NE of Fernglen Manor to 1.12 mi SE of North Linthicum
Cause
Heavy Rain
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
39.187, -76.642

Maryland Emergency Management Agency and FEMA estimated that many roads, bridges, buildings, and equipment were damaged or destroyed in Anne Arundel County during this flash flood event.

Flash Flood, Montgomery

When
August 12, 12:28 PM EST to 3:45 PM EST
Where
Montgomery County, 1.24 mi E of Wheaton Hills to 1.02 mi ESE of Wheaton Hills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.068, -77.027

The Northwest Branch near Colesville was out of its banks rising 7 feet in two hours per the USGS Stream Gauge. The river reached flood stage at 1:28 PM EDT and peaked at 9.12 feet at 2 PM EDT.

Flood, Howard

When
August 12, 12:40 PM EST
Where
Howard County, 1 mi ENE of Savage to 0.77 mi ENE of Savage
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.136, -76.813

There were fields and trails flooded near the Little Patuxent River. It went above flood stage at 1740 UTC and peaked at 10.88 feet at 2045 UTC. It went below flood stage at 0006 UTC.

Flash Flood, Anne Arundel

When
August 12, 12:45 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.13 mi S of Raynor Hgts to 0.27 mi S of Raynor Hgts
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.218, -76.670

There was water more than halfway up the wheels of cars in the parking lots near Linthicum Heights.

Flash Flood, Anne Arundel

When
August 12, 12:47 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.88 mi NE of Stony Run to 0.66 mi ENE of Stony Run
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.188, -76.687

Aviation Boulevard was reported to be flooded and completely closed at the road leading to the MARC and Amtrack Station.

Flash Flood, Anne Arundel

When
August 12, 12:52 PM EST to 5:45 PM EST
Where
Anne Arundel County, 1.14 mi SSE of Arundel Gardens to 1.08 mi NE of Glen Burnie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.185, -76.611

All lanes on route 3 were flooded by Sawmill Creek and closed near Furnace Branch Road.

Flash Flood, Anne Arundel

When
August 12, 12:57 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.19 mi ENE of (Bwi)baltmor-Wshngtn to 0.11 mi ESE of (Bwi)baltmor-Wshngtn
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
39.171, -76.667

Flooding was reported at the maintenance shop at BWI.

Flash Flood, Anne Arundel

When
August 12, 12:58 PM EST to 5:45 PM EST
Where
Anne Arundel County, 0.19 mi NE of (Bwi)baltmor-Wshngtn to 0.11 mi E of (Bwi)baltmor-Wshngtn
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
39.172, -76.668

There was water flowing over roadways and there was damage to up to 100 vehicles in Long Term Parking Lots A and B at BWI Airport.

Flash Flood, Baltimore City (C)

When
August 12, 1:03 PM EST to 5:45 PM EST
Where
Baltimore City (C) County, 0.25 mi NE of Mt Winans to 0.16 mi ENE of Mt Winans
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.272, -76.646

Gwynns Falls exceeded its flood stage of 13 feet with minor overbank flooding occurring for about an hour near the Gwynns Falls Trail. It went above flood stage at 2:03 PM EDT and peaked at 13.78 feet at 2:20 PM EDT. It went below flood stage at 3:02 PM EDT.

Flash Flood, Baltimore

When
August 12, 1:15 PM EST to 5:45 PM EST
Where
Baltimore County, 4.17 mi SSE of Baltimore Highlands to 4.15 mi SSE of Baltimore Highlands
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
39.172, -76.628

The stream gauge on Sawmill Creek exceeded its flood stage of 5 feet. Numerous roads were closed and flooding was reported in two businesses. This is the highest creek level ever recorded at this location and records date back to 1983. The record crest of 7.61 feet at 4:30 PM EDT.

Flash Flood, Baltimore City (C)

When
August 12, 1:22 PM EST to 5:45 PM EST
Where
Baltimore City (C) County, 1.19 mi SE of Curtis Bay to 0.97 mi SSE of Curtis Bay
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.208, -76.555

The outer loop of the Baltimore Beltway was flooded and completely closed at Quarantine Road. All traffic was diverted.

Flash Flood, Baltimore

When
August 12, 1:25 PM EST to 5:45 PM EST
Where
Baltimore County, 1.26 mi NNW of Baltimore Highlands to 1.36 mi NNW of Baltimore Highlands
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.247, -76.659

Maryland 295 was flooded and closed between the Baltimore Beltway and Westport.

Flash Flood, Baltimore City (C)

When
August 12, 1:29 PM EST to 5:45 PM EST
Where
Baltimore City (C) County, 1.28 mi N of Fairfield to 1.27 mi N of Fairfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.248, -76.573

The Baltimore Harbor Tunnel was closed due to flooding.

Flash Flood, Prince George'S

When
August 12, 1:50 PM EST to 9:30 PM EST
Where
Prince George'S County, 2.06 mi ESE of Clinton to 0.57 mi E of Surrats Gardens
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.762, -76.863

There was a water rescue performed on Surratts Road at the Fox Run crossing near Branch Avenue.

Flash Flood, Charles

When
August 12, 1:50 PM EST to 9:30 PM EST
Where
Charles County, 1.19 mi WSW of Mattawoman to 1.2 mi NE of Waldorf
Cause
Heavy Rain
Reported by
Public
Coordinates
38.645, -76.901

There was more than six inches of water flowing over Timberbrook Drive in Waldorf. Yards were also flooded with water near a home.

Flash Flood, Prince George'S

When
August 12, 1:50 PM EST to 9:30 PM EST
Where
Prince George'S County, 0.35 mi SSE of Clinton to 0.79 mi NNE of Surrats Gardens
Cause
Heavy Rain
Property damage
$1.4 million
Reported by
Emergency Manager
Coordinates
38.765, -76.898

Maryland Emergency Management Agency and FEMA estimated that many roads, bridges, buildings and equipment were damaged or destroyed in Prince George's County during this flash flood event.

Flash Flood, Baltimore

When
August 12, 1:53 PM EST to 5:45 PM EST
Where
Baltimore County, 0.62 mi SE of Halethorpe to 0.61 mi SE of Halethorpe
Cause
Heavy Rain
Reported by
Public
Coordinates
39.244, -76.692

There was at least six inches of water flowing across Benson Avenue in Arbutus.

Flash Flood, Prince George'S

When
August 12, 2:51 PM EST to 9:30 PM EST
Where
Prince George'S County, 1.19 mi ESE of Surrats Gardens to 0.89 mi ENE of Crestview Manor
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
38.741, -76.881

There were water rescues from homes. There was three feet of water reported in a business near Piscataway Creek on Brandywine Road.

Flash Flood, Anne Arundel

When
August 12, 4:19 PM EST to 7:15 PM EST
Where
Anne Arundel County, 0.99 mi SSW of Green Haven to 1.07 mi NNW of Earleigh Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.117, -76.556

The Baltimore Annapolis Boulevard was flooded and closed at Magothy River crossing near Pasadena.

Flash Flood, Anne Arundel

When
August 12, 4:23 PM EST to 7:15 PM EST
Where
Anne Arundel County, 0.36 mi N of Parole to 0.55 mi NNW of Parole
Cause
Heavy Rain
Reported by
Public
Coordinates
38.985, -76.530

There was a water rescue on West Street at Hudson Street. The car was stranded in three feet of water.

Flood, Prince George'S

When
August 12, 6:00 PM EST to 8:00 PM EST
Where
Prince George'S County, 0.68 mi NNE of Piscataway to 0.52 mi NE of Piscataway
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.708, -76.963

Piscataway Creek exceeded the flood stage of 12 feet. Roads in the area were reported flooded. It went above flood stage at 2300 UTC and peaked at 13.41 feet at 0415 UTC. It went below flood stage at 0457 UTC.

Flood, Prince George'S

When
August 12, 6:23 PM EST to 8:23 PM EST
Where
Prince George'S County, 0.56 mi NE of Piscataway to 0.38 mi ENE of Piscataway
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.705, -76.962

There was a water rescue performed near Floral Park Road and St Marys View Drive near Piscataway Creek.

Flood, Prince George'S

When
August 12, 11:22 PM EST to August 13, 11:00 AM EST
Where
Prince George'S County, 0.11 mi NNE of Upper Marlboro to 0.44 mi SSW of Upper Marlboro
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.822, -76.749

The western branch was out of its banks. Water Street in Upper Marlboro was flooded and reported to be closed. It was above flood stage at 0422 UTC and peaked at 0615 UTC. It went below flood stage at 1100 UTC.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540033, 540034, 540066, 540035, 540038, 540036, 540039, 540040, 552910, 540037, 540073, 540041, 540042, 540043, 540044, 540045, 540047, 540055, 540057, 540058, 540059, 540063, 540064, 552911, 540060, 540065, 540061, 540062, 540074, 540075, 540076.